Robust Stabilization of a Flexible Beam Model Using a Normalized Coprime Factorization Approach

  • Jan Bontsema
  • Ruth F. Curtain
Part of the Progress in Systems and Control Theory book series (PSCT, volume 6)


The problem of robustly stabilizing a linear system subject to H -bounded perturbations in the numerator and the denominator of its normalized left coprime factorizations is considered for a class of infinite-dimensional systems. This class has possibly unbounded, finite-rank input and output operators which includes many delay and distributed systems. The optimal stability margin is expressed in terms of the solutions of the control and filter algebraic Riccati equations. The applicability of this theory is demonstrated by a controller design for a flexible beam with uncertain parameters.


Robust Stabilization Robust Controller Rigid Body Mode Coprime Factorization Close Loop Pole 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Bontsema, Dynamic stabilization of large flexible space structures, Ph.D. thesis University of Groningen, 1989.Google Scholar
  2. [2]
    J. Bontsema, R.F. Curtain, and J.M. Schumacher, Robust control of flexible systems: a case study, Automatica, vol. 24, p. 177–186, 1988.CrossRefGoogle Scholar
  3. [3]
    J.A. Ball, and J.W. Helton, A Beurling-Lax theorem for the Lie group U(m, n) which contains most classical interpolation theory, J. Operator Theory, 8, p. 107–142, 1983.Google Scholar
  4. [4]
    J.A. Ball, and A. Ran, Optimal Hankel Norm Model Reductions and Wiener-Hopf Factorization II: the Non-Canonical Case, Integral Equations and Operator Theory (1987), 10, p. 416–436.CrossRefGoogle Scholar
  5. [5]
    F.M. Cahier, and C.A. Desoer, Simplifications and New Connections on an Algebra of Transfer Functions of Distributed Linear, Time-Invariant Systems“, IEEE Trans. Circuits of Systems, CAS-27, p. 320323, 1980.Google Scholar
  6. [6]
    F.M. Cahier, and C.A. Desoer, An Algebra of Transfer Functions for Distributed linear Time-Invariant Systems, IEEE Trans. Circuits and Systems 25, p. 651–663, 1978.CrossRefGoogle Scholar
  7. [7]
    F.M. Cahier and C.A. Desoer, Stabilization, Tracking and Distributed Rejection in Multivariable Convolution Systems. Ann. Soc. Sci. Bruxelles, 94, p. 7–51, 1980.Google Scholar
  8. [8]
    C.C. Chu, J.C. Doyle and E.B. Lee, The general distance in H c,optimal control theory, Int. J. Control, vol. 44, p. 565–596, 1986.CrossRefGoogle Scholar
  9. [9]
    F.M. Callier and J. Winkin, On Spectral Factorization and LQ-optimal Regulation of Multivariable Distributed Systems,Int. J. Control (to appear).Google Scholar
  10. [10]
    R.F. Curtain, Equivalence of Input-Output Stability and Exponential Stability for Infinite-Dimensional Systems, Math. System Theory, 1988, 21, p. 19–48.CrossRefGoogle Scholar
  11. [11]
    R.F. Curtain, Robust Stabilizability of Normalized Coprime Factors: The Infinite-Dimensional Case,1990, International Journal of Control (to appear).Google Scholar
  12. [12]
    R.F. Curtain and K. Glover, Robust stabilization of infinite-dimensional systems by finite-dimensional controllers, Systems and Control Letters, vol. 7, pp. 41–47, 1986.CrossRefGoogle Scholar
  13. [13]
    R.F. Curtain and A. Ran, Explicit Formulas for Hankel Norm Approximations of Infinite-dimensional Systems, Integral Equations & Operator Theory, 1989, 12, p. 455–469.CrossRefGoogle Scholar
  14. [14]
    T.T. Georgiou, On the computation of the gap metric, System and Control Letters, vol. 11, pp. 253–257, 1988.CrossRefGoogle Scholar
  15. [15]
    T.T. Georgiou, and M.C. Smith, Optimal robustness in the gap metric, 1990, IEEE Trans. Autom. Control (to appear).Google Scholar
  16. [16]
    K. Glover, R.F. Curtain, and J.R. Partington, Realization and approximation of linear infinite-dimensional systems with error bounds, SIAM J. Control and Optim., vol. 26, pp. 863–899, 1989.CrossRefGoogle Scholar
  17. [17]
    K. Glover and D. McFarlane, Robust stabilization of normalized co-prime factors: An explicit Hoo-solution, Proc. of the ACC, pp. 842–847, 1988.Google Scholar
  18. [18]
    D. McFarlane, and K. Glover, Robust controller design using normalized coprime factor plant descriptions,1990, Springer Verlag LNCIS, no 138, Berlin.Google Scholar
  19. [19]
    K. Glover and D. McFarlane, Robust Stabilization of Normalized Co-prime Factor Plant Descriptions with H oo -bounded Uncertainty, submitted to IEEE Trans. on Automatic Control, 1988.Google Scholar
  20. [20]
    K.Glover and J.R. Partington, Robust Stabilization of Delay Systems,Proc. MTNS, 1989 (to appear).Google Scholar
  21. [21]
    P.P. Khargonekar and E. Sontag, On the Relation between Stable Matrix Fraction Factorizations and Regulable Realizations of Linear Systems over Rings, IEEE Trans. AC-27, 1982, p. 627–638.Google Scholar
  22. [22]
    C.N. Nett, C.A. Jacobson and M.J. Balas, Fractional Representation Theory: Robustness with Applications to Finite-Dimensional Control of a Class of Linear Distributed Systems, Proc. IEEE Conf. on Decision and Control, p. 269–280, 1983.Google Scholar
  23. [23]
    C.N. Nett, C.A. Jacobson and M J Balas, A Connection Between State Space and Doubly Co-prime Fractional Representations, Trans. IEEE, Vol. AC-21, 9, p. 831–832, 1984.Google Scholar
  24. [24]
    A.J. Pritchard and D. Salamon, The Linear Quadratic Optimal Control Problem for Infinite Dimensional Systems with Unbounded Input and Output Operators, SIAM J. Control and Optimiz, 25, p. 121–144, 1987.CrossRefGoogle Scholar
  25. [25]
    M. Vidyasagar, Control System Synthesis: A Coprime Factorization Approach, MIT Press, 1985.Google Scholar
  26. [26]
    M. Vidyasagar and H. Kimura, Robust controllers for uncertain linear multivariable systems, Automatica, vol. 22, pp. 85–94, 1986.CrossRefGoogle Scholar
  27. [27]
    G. Weiss, Admissibility of Unbounded Control Operator, SIAM J. Control and Optim. 27, p. 527–545, 1989.CrossRefGoogle Scholar
  28. [28]
    G. Weiss, Admissible Observation Operators for Linear Semigroups, Israel J. Math., 65, p. 17–43, 1989.Google Scholar
  29. [29]
    G. Weiss, The Representation of Regular Linear Systems on Hilbert Spaces,Proceedings of the Conference on Distributed Parameter Systems, Vorau, Austria, July 1988, to appear.Google Scholar

Copyright information

© Springer Science+Business Media New York 1990

Authors and Affiliations

  • Jan Bontsema
    • 1
  • Ruth F. Curtain
    • 2
  1. 1.Department of Agricultural, Engineering and PhysicsUniversity of WageningenWageningenThe Netherlands
  2. 2.Mathematics DepartmentUniversity of GroningenGroningenThe Netherlands

Personalised recommendations